Alert archive / California / Tornado Warnings in 2025

Tornado Warning 2, NWS Sacramento, CA

March 17, 2025Stanislaus County, Tuolumne County, California

NWS Sacramento, CA issued this tornado warning at Mar 17, 2025, 4:49 PM PDT for Stanislaus County, Tuolumne County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2025, 4:49 PM PDT (23:49 UTC)
Expired
Mar 17, 2025, 5:30 PM PDT
In force
41 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Stanislaus County, CA, Tuolumne County, CA

The radar

The San Francisco radar (KMUX), 129 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WFUS56 KSTO 172349
TORSTO
CAC099-109-180030-
/O.NEW.KSTO.TO.W.0002.250317T2349Z-250318T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
449 PM PDT Mon Mar 17 2025

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  Southern Tuolumne County in northern California...
  East central Stanislaus County in central California...

* Until 530 PM PDT.

* At 448 PM PDT, a severe thunderstorm capable of producing a tornado
  was located over Hickman, or 8 miles northeast of Turlock, moving
  east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southern Tuolumne and east central Stanislaus Counties, including
  the following locations... Denair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3751 12081 3767 12079 3773 12038 3769 12038
      3766 12039 3766 12038 3763 12038 3750 12073
TIME...MOT...LOC 2348Z 269DEG 17KT 3760 12075 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Rowe
2 follow-up statements
137 
WWUS56 KSTO 180009
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
509 PM PDT Mon Mar 17 2025

CAC099-109-180030-
/O.CON.KSTO.TO.W.0002.000000T0000Z-250318T0030Z/
Tuolumne CA-Stanislaus CA-
509 PM PDT Mon Mar 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
SOUTHWESTERN TUOLUMNE AND EAST CENTRAL STANISLAUS COUNTIES...

At 508 PM PDT, a severe thunderstorm capable of producing a tornado
was located near La Grange, or 17 miles north of Atwater, moving east
at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
La Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3765 12070 3767 12057 3769 12042 3766 12039
      3766 12038 3763 12038 3750 12072
TIME...MOT...LOC 0008Z 269DEG 17KT 3760 12056 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Rowe
460 
WWUS56 KSTO 180029
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
529 PM PDT Mon Mar 17 2025

CAC099-109-180038-
/O.EXP.KSTO.TO.W.0002.000000T0000Z-250318T0030Z/
Tuolumne CA-Stanislaus CA-
529 PM PDT Mon Mar 17 2025

...THE TORNADO WARNING FOR SOUTHWESTERN TUOLUMNE AND EAST CENTRAL
STANISLAUS COUNTIES WILL EXPIRE AT 530 PM PDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3765 12070 3767 12057 3769 12042 3766 12039
      3766 12038 3763 12038 3750 12072
TIME...MOT...LOC 0028Z 269DEG 17KT 3760 12057 

$$

Rowe

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 17, 2:01 PM PDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 17, 2:01 PM PDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
201 PM PDT Mon Mar 17 2025

.SYNOPSIS...
A weather system is moving through the area this afternoon,
bringing Valley thunderstorms, brief heavy rain, gusty erratic
winds, and small hail. Moderate to heavy mountain snow continues
as system pushes further east. We begin to dry out Tuesday into
Wednesday AM before a weaker system is forecast to move into the
area.

&&

.DISCUSSION...
Scattered thunderstorms, Valley rain, and mountain snow have been
observed throughout the morning and early afternoon. Most of the
convective activity is expected to continue until around 7-8PM,
with breaks the activity and some rays of sun poking through the
cloud deck. The Winter Storm Warning remains in effect through 11
PM this evening for the southern Cascades and northern Sierra
Nevada above 4500 feet for additional heavy snow amounts of 1-2
feet and snow rates of around 1-2 inches per hour. Mountain travel
is highly discouraged today.

Additional rain amounts up to 0.25 inches is possible throughout
the remainder of the day, with isolated higher totals in any
convection that forms through the evening.. The National Blend of
Models (NBM) also projects a 20-40% probability of scattered
thunderstorms across much of the forecast area. Thunderstorms have
developed near the Park Fire burn scar this afternoon, however
the risk for debris flows is low as rain rates are currently
expected to remain below criteria. Motorists should use caution
while driving in rain and allow for extra time for the Monday
morning and evening commutes.

Precipitation will taper off tonight into early Tuesday morning
and then drier weather is in store for Tuesday into early
Wednesday morning. Clearing skies and lingering cold air will
allow for cold morning low temperatures Tuesday morning. The NBM
projects lows in the 30s in the Valley, 20s to 30s in the
foothills, and teens to 30s in the mountains. Lows will trend a
few degrees warmer on Wednesday morning but will still be on the
cold side.

A weak system will approach the region Wednesday into early
Thursday, bringing another shot of precipitation to the forecast
area. Precipitation amounts of 0.05 to 0.50 inches are currently
forecast, with the higher end of that range in the mountains. Snow
amounts of 2-5 inches are forecast over the mountains, locally up
to 4 to 10 inches over the highest peaks of Shasta County and
Mount Lassen. Slick roads and travel delays will be possible
Wednesday afternoon and evening, mainly in the mountains. There is
a 10% probability of isolated thunderstorms Wednesday afternoon
in Shasta County. Gusty southerly winds will also accompany this
system, with gusts of 20-40 mph in the north/central Sacramento
Valley and adjacent foothills, and gusts up to 30 to 50 mph over
the Sierra Crest. Precipitation will taper off Thursday morning.

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)...

Ensemble guidance and cluster analysis indicate another trough
moving over the Pacific Northwest Friday into Saturday. Latest
guidance suggests light precipitation with this over the Coast
Range, Southern Cascades and Shasta County in showers and mountain
snow showers. The National Blend of Models (NBM) shows a 30-60%
probability of a tenth of an inch of rain over higher terrain
north of Interstate 80, and only a 10-20% probability of an inch
of snow. Overall little to no impacts are expected at this time.

Drier weather is then favored for the rest of the weekend and
into next week as clusters support upper level ridging building
back in. A drying and warming trend will bring above normal
temperatures back to interior NorCal by the end of the extended
forecast period. The NBM shows a 75-95% probability of 70 degrees
or higher on Sunday and Monday for the Valley, and a 50-80%
probability of 80 degrees in the north/central Sacramento Valley
on Monday.

&&

.AVIATION...

Areas of MVFR/IFR conditions as a weather system is moving through
the area bringing rain showers, isolated t-storms in the lower
elevations, and snow showers to elevations above 3500 feet. Best
chance of Valley t-storms through 04z today, with around a 20-40%
probability of a thunderstorm. Gusty erratic winds in any t-storm
that develops. Outside of storms, winds from southwest 15-30 kts,
shifting to west winds after 00z and gradually decreasing.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM PDT this evening for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Mar 17, 3:54 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Sacramento CA
354 PM PDT Mon Mar 17 2025

CAZ017-067-172330-
Southern Sacramento Valley CA-Motherlode CA-
354 PM PDT Mon Mar 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SACRAMENTO...WEST
CENTRAL EL DORADO AND SOUTH CENTRAL PLACER COUNTIES THROUGH 430 PM
PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm over
Granite Bay, or near Folsom, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coloma, Pilot Hill, Citrus Heights, Cool, Auburn, Granite Bay, Lotus,
Folsom, Fair Oaks, Orangevale, Natomas, Gold River, El Dorado Hills,
Loomis, North Auburn, and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3863 12125 3868 12131 3893 12105 3878 12085
TIME...MOT...LOC 2254Z 230DEG 22KT 3874 12116

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SP
Local storm report, Mar 17, 4:05 PM PDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
405 PM PDT Mon Mar 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             5 SSE Corning           39.86N 122.16W
03/17/2025  E1.00 Inch       Tehama             CA   Public

            Public reporting 1 inch hail in Kirkwood at
            the school. Additionally, CHP reporting hail
            covering nearby Interstate 5.

&&

STR
Special weather statement, Mar 17, 4:13 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service Sacramento CA
413 PM PDT Mon Mar 17 2025

CAZ015-016-172345-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
413 PM PDT Mon Mar 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL TEHAMA...WEST
CENTRAL BUTTE AND NORTHEASTERN GLENN COUNTIES THROUGH 445 PM PDT...

At 412 PM PDT, Doppler radar was tracking a strong thunderstorm near
Nord, or 7 miles northeast of Orland, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...This storm has a history of producing hail.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Black Butte Dam, Artois, Bluegum, Hamilton City, Black Butte Summit,
Black Butte Lake, Nord, Orland, Vina, and Chico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Sacramento.

&&

LAT...LON 3976 12248 3997 12205 3980 12174 3954 12225
TIME...MOT...LOC 2312Z 322DEG 14KT 3979 12206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SP
Special weather statement, Mar 17, 4:17 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Sacramento CA
417 PM PDT Mon Mar 17 2025

CAZ017-019-067-180000-
Southern Sacramento Valley CA-Northern San Joaquin Valley CA-
Motherlode CA-
417 PM PDT Mon Mar 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN SAN JOAQUIN...
NORTHWESTERN CALAVERAS AND SOUTHWESTERN AMADOR COUNTIES THROUGH 500
PM PDT...

At 417 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Paloma to near Lodi.
Movement was northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valley Springs, Campo Seco, Paloma, Acampo, Lockeford, Jackson,
Mokelumne Hill, Lodi, Clinton, Sutter Creek, North Woodbridge,
Camanche Reservoir, Victor, Wallace, Woodbridge, Pine Grove, South
Woodbridge, San Andreas, Camanche Village, and Rancho Calaveras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 12066 3829 12102 3822 12127 3817 12137
      3805 12131 3819 12053
TIME...MOT...LOC 2317Z 241DEG 9KT 3828 12076 3809 12131

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rowe
Local storm report, Mar 17, 4:36 PM PDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
436 PM PDT Mon Mar 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             1 E Corning             39.93N 122.17W
03/17/2025  E0.75 Inch       Tehama             CA   Trained Spotter

            A trained spotter reported hail about penny
            size covering roadways.

&&

EK
Special weather statement, Mar 17, 4:45 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Sacramento CA
445 PM PDT Mon Mar 17 2025

CAZ019-067-180030-
Northern San Joaquin Valley CA-Motherlode CA-
445 PM PDT Mon Mar 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUOLUMNE AND EAST
CENTRAL STANISLAUS COUNTIES THROUGH 530 PM PDT...

At 445 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hickman, or 9 miles northeast of Turlock, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Denair, Hickman, Waterford, La Grange, and Turlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3770 12083 3775 12035 3767 12035 3768 12039
      3766 12039 3766 12037 3763 12039 3746 12084
TIME...MOT...LOC 2345Z 269DEG 17KT 3762 12075

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rowe

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 10:58 AM PDTSpecial Weather StatementSTOYolo32 min
Mar 17, 11:06 AM PDTSpecial Weather StatementSTOSutter24 min
Mar 17, 12:04 PM PDTSpecial Weather StatementSTOSacramento26 min
Mar 17, 1:18 PM PDTSpecial Weather StatementSTOCalaveras27 min
Mar 17, 2:18 PM PDTSpecial Weather StatementSTOTehama27 min
Mar 17, 2:32 PM PDTSpecial Weather StatementSTOSacramento28 min
Mar 17, 2:37 PM PDTSpecial Weather StatementSTOStanislaus23 min
Mar 17, 2:57 PM PDTSevere Thunderstorm WarningSTOStanislaus, Tuolumne24 min
Mar 17, 3:25 PM PDTSpecial Weather StatementSTOTehama35 min
Mar 17, 3:35 PM PDTSevere Thunderstorm WarningSTOButte, Glenn, Tehama40 min
Mar 17, 3:39 PM PDTSpecial Weather StatementSTOYuba36 min
Mar 17, 3:54 PM PDTSpecial Weather StatementSTOSacramento36 min
Mar 17, 4:13 PM PDTSpecial Weather StatementSTOGlenn32 min
Mar 17, 4:17 PM PDTSpecial Weather StatementSTOAmador, Calaveras43 min
Mar 17, 4:29 PM PDTSevere Thunderstorm WarningSTOButte, Glenn, Tehama46 min
Mar 17, 4:45 PM PDTSpecial Weather StatementSTOStanislaus45 min

Nearby

Tornado Warnings in California, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.